MAUDE Adverse Event Report: STRYKER ORTHOPAEDICS-MAHWAH TRIDENT HEMISPHERICAL CLUSTER HOLE SHELL; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED

STRYKER ORTHOPAEDICS-MAHWAH TRIDENT HEMISPHERICAL CLUSTER HOLE SHELL; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED
Model Number 502-11-56F
Medical Device Problem Code Device Dislodged or Dislocated (2923)
Health Effect - Clinical Codes Inflammation (1932); Injury (2348); Joint Dislocation (2374); Reaction (2414)
Date of Event 03/18/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Review of the device history records indicate that devices were manufactured and accepted into final stock with no reported discrepancies.There have been no other events for the lot referenced.If additional information is received, it will be provided in a supplemental report upon completion of the investigation.Device not returned.
 
Event or Problem Description
Patient presented with dislocated left total hip replacement (exeter, trident with mdm) following fall down stairs.Hip could not be reduced as a closed reduction.When hip joint was opened, surrounding tissues was a grey/black colour consistent with metalosis.28mm lfit head had disassociated from mdm head.When mdm liner was removed a small metal fragment was present in the joint.This fragment had numbers on it consistent with the lot number for implanted trident hemispherical shell.Trident shell was explanted which revealed where metal fragment had come from.Acetabulum was reamed.A tritanium multihole cup was implanted with mdm liner and head.
 
Additional Manufacturer Narrative
Corrected data - d4 541956c1 to 54195601.Additional manufacturer narrative- reported event: an event regarding crack/fracture involving a trident shell was reported.The event was confirmed by inspection of the received images.Method & results: -device evaluation and results: the device was not returned.Visual inspection of the received image of the explant noted that shell was covered with blood.The shell is observed to be fractured at the rim, a metal strip with numbers etched on it is also observed.Dimensional, functional and material analysis could not be performed as the device was not returned.- clinician review: the available medical records were provided to the consulting clinician for a review which noted that, " the undated x-rays showed pelvis/lateral hip with a stable hybrid hip and screws, an ap hip showing the same hip dislocated but the adm/mdm ball not clearly visualized.It could be attached to the 28 mm lfit ball or retained in the shell or dislodged.The pi report states that it was disassociated.The undated photos showed a shard of metal etched with #.95602 and the rim of multihole cup explant that is missing a piece of its metal rim etched with #54.The pi report notes that the lot numbers match.Adverse event identified traumatic irreducible hip dislocation, fracture of the trident shell liner and metallosis leading to revision surgery.Hazards: fracture of the trident acetabular rim, mdm/head dissociation, revision tha conclusion of assessment: review of the records confirm an irreducible exeter-mdm hip dislocation.Review of the records confirm fracture of the rim of a trident acetabular shell.Review of implant stickers could define if this was a recalled head lot.Obtaining the implant may provide additional insight into the mechanism dislocation, etiology of the rim fracture and etiology of the metallosis." -device history review: review of the product history records indicate all devices were manufactured and accepted into final stock with no reported relevant discrepancies.-complaint history review: there have been no other events for the lot referenced.Conclusions: the patient had presented with a dislocated total hip following a fall down stairs.During the revision the shell appeared to be fractured.The available medical records were provided to the consulting clinician for a review which concluded that the undated x-rays showed pelvis/lateral hip with a stable hybrid hip and screws, an ap hip showing the same hip dislocated but the adm/mdm ball not clearly visualized.It could be attached to the 28 mm lfit ball or retained in the shell or dislodged.The pi report states that it was disassociated.The undated photos showed a shard of metal etched with #.95602 and the rim of multihole cup explant that is missing a piece of its metal rim etched with #54.The pi report notes that the lot numbers match.Review of the records confirm an irreducible exeter-mdm hip dislocation.Review of the records confirm fracture of the rim of a trident acetabular shell.Review of implant stickers could define if this was a recalled head lot.The root cause can not be determined as insufficient information was provided.No further investigation for this event is possible at this time.If additional information become available, this investigation will be reopened.Product surveillance will continue to monitor for trends.
 
Event or Problem Description

Brand Name
TRIDENT HEMISPHERICAL CLUSTER HOLE SHELL
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED
Manufacturer (Section D)
STRYKER ORTHOPAEDICS-MAHWAH
325 corporate drive
mahwah NJ 07430
MDR Report Key9964295
Report Number0002249697-2020-00752
Device Sequence Number2857674
Product Code LPH
UDI-Device Identifier04546540432056
UDI-Public04546540432056
Combination Product (Y/N)N
Initial Reporter CountryAU
PMA/510(K) Number
K143085
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2016
Device Explanted Year2020
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 06/22/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date01/31/2021
Device Model Number502-11-56F
Device Catalogue Number502-11-56F
Device Lot Number54195601
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 03/18/2020
Supplement Date Received by Manufacturer05/26/2020
Initial Report FDA Received Date04/15/2020
Supplement Report FDA Received Date06/22/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age60 YR
Patient Weight82